Minnesota, 2002Damaging Winds in Minnesota, July 21, 2002
July 21, 2002 · NWS MPX · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:26 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 21, 2:26 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT SUN JUL 21 2002
VERY WARM AND MOIST AIRMASS COVERS THE REGION THIS MORNING. PWS
AROUND 2 INCHES AND THIS WILL REMAIN THE CASE OVER THE EASTERN AND
SOUTHERN CWA INTO THIS EVENING AS THE COLD FRONT ACROSS NW MN AND
THE EASTERN DAKOTAS SLIDES SE. FORECAST CONCERNS ARE MANY TODAY AND
INCLUDE HEAT INDEX VALUES..SEVERE WEATHER POTENTIAL AND FLOODING.
HAVE EXPANDING THE HEAT ADVISORY NORTHWARD THROUGH THE TWIN CITIES
AND EASTWARD INTO EAU. AT 3 AM...MSP WAS 86 DEG WITH A HEAT INDEX OF
94. LOW LEVEL THERMAL RIDGE WILL BE ACROSS SOUTHERN MN THROUGH MUCH
OF THE DAY WITH MIDDLE 90S EXPECTED WITH 90 TO 95 FROM THE TWIN
CITIES INTO EAU. SEVERE WEATHER AND FLOOD POTENTIAL WILL EXIST
ACROSS THE EASTERN AND SOUTHERN CWA THIS AFTERNOON AND EVENING.
IMPRESSIVE DIVERGENCE ALOFT IN RIGHT ENTRANCE REGION OF THE JET IS
OVER AN AREA OF PWS FROM 2 TO 2.3 INCHES. CONVECTION TO OUR NORTH
EARLIER THIS MORNING PRODUCED 2 TO 3 INCH RAINS. ETA BUFKIT MBE
VELOCITY FOR RST LATE TODAY IS 5 KTS WITH THE SUGGESTION OF BACK
BUILDING. COORDINATED WITH ARX AND FOR NOW WILL HOLD OFF ON ISSUING
A FLOOD WATCH IN WEST CENTRAL WI AND SW MN DUE TO THE UNCERTAINTY OF
THE CONVECTIVE BOUNDARIES SPREAD OUT JUST TO OUR NORTH. IMPROVING
WEATHER CONDITIONS MONDAY WITH MUCH LESS HUMIDITY. TUESDAY LOOKS
FINE AS WELL. THEN A RETURN OF MOISTURE AND INSTABILITY BEGINNING ON
WEDNESDAY. MULTIPLE SHORT WAVES PROGGED ACROSS THE NORTHERN STATES
FOR LATE IN THE WEEK IN FAST WESTERLY FLOW. WILL HAVE A CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. OZFMPX AVAILABLE AROUND
330 AM.
.MSP...HEAT ADVISORY TODAY MNZ060>063-067>070-074>078-082>085-091>093
AND WIZ023>028.
HILTBRANDIn the hours before
Local storm report, Jul 20, 11:41 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 3 NW VINELAND MN WIND DAMAGE
07/20/02 MILLE LACS REPORTED BY
LAW ENFORCEMENT OFFICIAL.
TREE DOWN.Special weather statement, Jul 21, 4:04 AM CST, 1 hour 6 minutes before
MNZ049-051>053-057>070-073>078-082>085-091>093-WIZ014>016-023>028-
211600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT SUN JUL 21 2002
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHERN
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN TODAY.
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM NEAR
MARSHALL MINNESOTA TO CAMBRIDGE. THIS INCLUDES THE TWIN CITIES...
MANKATO...FAIRMONT...AND EAU CLAIRE.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS THAT
DEVELOP IN THE SLIGHT RISK AREA.
IN ADDITION TO THE SEVERE WEATHER THREAT ACROSS THE REGION...THE
STORMS THAT DEVELOP WILL LIKELY CONTAIN VERY HEAVY RAINFALL. ONE TO
2 INCHES OF RAIN IN AN HOUR WILL BE POSSIBLE.
PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND
HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM
NEW ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN.
HEAT INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK.
KEEP INFORMED TODAY ON THE LATEST UPDATES ON THE POTENTIAL FOR
SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY.
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
RJN
Thunderstorm Wind, Stevens
- When
- July 21, 5:10 AM CST to 5:25 AM CST
- Where
- Stevens County, Chokio
- Measured
- 78 kt (90 mph)
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.583, -96.183
Ten mile long path of wind damage. Numerous trees down, one on a van. Silos, several sheds, and grain bins down. Maximum wind gust of 78 knots measured at Morris Airport.
Thunderstorm Wind, Pope
- When
- July 21, 5:30 AM CST
- Where
- Pope County, Cyrus
- Measured
- 55 kt (63 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 45.617, -95.750
Thunderstorm Wind, Douglas
- When
- July 21, 6:09 AM CST
- Where
- Douglas County, 2 mi E of Alexandria
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.883, -95.350
Thunderstorm Wind, Todd
- When
- July 21, 6:35 AM CST
- Where
- Todd County, Long Prairie
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.967, -94.867
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
- Damaging Wind in Tennessee, July 21, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310347, 5310348, 5310349, 5310350.